Arkansas, 2022Flash Flood in Arkansas, August 5, 2022
August 5, 2022 · NWS MEG · 1 event in 1 county or zone
A shortwave trough moved south from Missouri over parts of the Mid-South. Showers and thunderstorms slowly moved over the area, causing heavy rainfall resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved south from Missouri over parts of the Mid-South. Showers and thunderstorms slowly moved over the area, causing heavy rainfall resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 12:03 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 5, 12:03 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
103 PM CDT Fri Aug 5 2022
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 602 AM CDT Fri Aug 5 2022/
PREV DISCUSSION... /issued 421 AM CDT Fri Aug 5 2022/
A persistent weather pattern will prevail across the Midsouth
through Saturday. A weak upper level shear axis will extend from
east Arkansas to the lower Ohio River valley, bisecting upper
level ridge centers over the southern plains and the Southeast.
Early morning GOES water vapor imagery showed a shortwave
circulation dropping south from southern Missouri. This shortwave
may enhance synoptic lift in the vicinity of the shear axis over
northeast Arkansas, the Missouri bootheel and northwest Tennessee
today. Precipitable water (PWAT) values nearing 2.25 inches (99th
percentile of climatology), collocated with the shear axis will
enhance chances for locally heavy rainfall from slow-moving
scattered thunderstorms.
A similar scenario is anticipated for Saturday, but with the shear
axis positioned further east over the Tennessee River valley. To
the west, heat indices will begin edging up to near 105 over the
delta south and west of Memphis Saturday afternoon. This trend
will continue on Sunday, with heat indices near or in excess of
105 possible into the Memphis metro. Models continue to depict a
persistent weakness in the upper ridge. Difficult to say at this
time where this weakness will be most pronounced. Guidance consensus
suggests thunderstorms will likely favor areas east of the
Mississippi River on Sunday, while to the west, a Heat Advisory
may be needed.
Looking to next week, ensemble means from the GFS and ECMWF depict
a subtropical upper level ridge centered over the central high
plains and central Rockies. Under this scenario, weak northwest
flow aloft will prevail over the Midsouth. Midlevel temperatures
will not be sufficiently warm enough to cap daytime thunderstorm
development, given continued mid 70s surface dewpoints. A weak
front may settle in on Thursday, providing a focus for thunderstorms,
followed by a slight moderation in dewpoints north of I-40 late
next week.
PWB
&&
.AVIATION...
18Z TAFs
Scattered showers and a few embedded thunderstorms (VCTS) may
persist at least into mid afternoon at MEM/MKL/JBR with
diminishing chances later this afternoon into this evening. MVFR
conditions should also improve later this afternoon into this
evening. Patchy fog may develop again at MKL late tonight.
Otherwise, VFR conditions expected for the remainder of the
period. S/SSW winds 8-10 kts will become light tonight and
increase to 7-10 kts on Saturday.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 5, 2:35 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 AM CDT Fri Aug 5 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 AM CDT Fri Aug 5 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Slow-moving, scattered thunderstorms will produce a risk of
localized flash flooding today, mainly over west Tennessee,
northeast east Arkansas, and the Missouri bootheel.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally-heavy rainfall will be possible into early next week,
associated with isolated to scattered thunderstorms.
Afternoon heat indices may reach or exceed 105 degrees on Sunday
in the Memphis metro, and the delta of east Arkansas and northwest
Mississippi.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
PWB
Flash Flood, Craighead
- When
- August 5, 1:45 PM CST to 3:45 PM CST
- Where
- Craighead County, 0.75 mi NNW of Brookland to 0.87 mi WSW of Brookland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.910, -90.587
A few stalled cars and numerous streets flooded in Brookland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 5, 2022$480,000 · 15 events
- Damaging Wind and Lightning Strike in District of Columbia, August 5, 2022$205,000 · 50 kt wind · 2 events
- Flood and Damaging Winds in Virginia, August 5, 2022$111,000 · 60 kt wind · 9 events
- Flash Flooding in Kentucky, August 5, 2022$150,000 · 2 events
- Excessive Heat in Oklahoma, August 5, 20224 injured · 14 events
- Flash Flooding in New Mexico, August 5, 2022$75,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 5, 2022$38,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 20222.5 in hail · 37 events
- Damaging Winds in Maryland, August 5, 2022$40,000 · 52 kt wind · 8 events
- Flash Flooding in New Jersey, August 5, 2022$50,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 5, 202251 kt wind · 33 events
- Damaging Wind and Lightning Strike in North Carolina, August 5, 2022$26,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044673.